How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16263
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

I think my small 2yr old dog got ahold of meth.wat can i do

Customer Question

I think my small 2yr old dog got ahold of meth.wat can i do to help her
Submitted: 1 year ago.
Category: Dog Veterinary
Customer: replied 1 year ago.
(Posted by JustAnswer at customer's request) Hello. I would like to request the following Expert Service(s) from you: Help via Email or Text Message. Let me know if you need more information, or send me the service offer(s) so we can proceed.
Expert:  Dr. B. replied 1 year ago.
Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with today. I do apologize that your question was not answered before. Different experts come online at various times; I just came online, read about your wee one’s situation, and wanted to help.
Now I have to say that I am very concerned about Roxie. If she has ingested meth (amphetamine), then even a tiny dose could cause serious harm. Generally speaking, it only takes 0.5 milligrams per kilogram of a dog’s body weight to cause adverse signs of amphetamine poisoning. Signs generally include restlessness, agitation, hyperactivity, increased breathing and heart rate, shaking, and tremors. More then that and we can see seizures, collapse, and death. And Benadryl will not be helpful with this.
In this little one's case, you are right to be concerned if she could have gotten into this. Hopefully, you are just seeing the milder signs but if she has had quite a bit or appears very affected, then we really need to get her to your vet. (They have a confidentiality of care, so you won't get in trouble if you seek help for her).
Now the problem here in a situation like this is that the drug absorbs quickly and inducing vomiting can be dangerous with the adverse signs. So, we don't want to try that with her but if she isn't overly affected and its only been a few hours, then you can potentially treat her with activated charcoal from the pharmacy to bind any remaining material in her stomach. For activated charcoal, we tend to give 4 grams per pound is given every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much she absorbs and reduce the intoxication risk here. And hopefully prevent any worsening of signs.
Further to this, we do want to see if we can keep her calm. Ideally, we want her somewhere quiet and dimly lit so she can settle. We do want to gently tempt her to drink (to get fluids in to flush this out of her system (24-48ml per day for a 1-2 pound pup). You can offer low salt chicken broth, add a bit of milk to her water, or even try to flavor water with hot dogs or similar to encourage her to drink.
If she were to worsen or just cannot drink to flush this drug out of her system, then I do have to say that it'd be ideal to have this pup hospitalised at the vets. The vet does have client confidentiality and will only be interested in saving this poor lass and not in getting anyone in trouble. In regards ***** ***** they can treat her with IV fluids to get this all out faster. As well, acepromazine or chlorpromazine can be given to counteract the effects. Also, a vet can give cyproheptadine (Periactin) orally or rectally dissolved in saline, which may be helpful. The cyproheptadine can be repeated every 4-6 hours as needed.
If that is just not possible, then again we need to use the above supportive care I outlined. As well, you can see if you can purchase cyproheptadine at a local pharmacy. If you can, you can administer this to this pup (More Info/Dose @ http://www.petplace.com/drug-library/cyproheptadine-periactin/page1.aspx) to help limit effects.
Overall, this is a serious situation for this little one as this drug can be so toxic in small doses for dogs. So, if she is already showing signs, then it would be best to have her hospitalized. If this i not an option, then the above will be the mainstay of treatment to try and get this poor little one through this until your regular vet is open or this has filtered out of her system.
Please take care,
Dr. B.
Expert:  Dr. B. replied 1 year ago.
Hi,

I'm just following up on our conversation about Roxie. How is everything going?

nekovet